Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS San Diego, CA

February 5, 2024San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 5, 2024, 4:21 AM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2024, 4:21 AM PST (12:21 UTC)
Expired
Feb 5, 2024, 7:06 AM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS56 KSGX 051221
FFWSGX
CAC071-051515-
/O.NEW.KSGX.FF.W.0006.240205T1221Z-240205T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
421 AM PST Mon Feb 5 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 715 AM PST.

* At 421 AM PST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1.5 and 7.25 
  inches of rain have fallen. The expected rainfall rate is 0.5 to 
  1.75 inches in 3 hours. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Bernardino, Lake Arrowhead, I-15 Through The Cajon Pass, 
  northern Rancho Cucamonga, Running Springs, Crestline, Rimforest, 
  Silverwood Lake Rec Area, Skyforest and Devore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3428 11749 3427 11750 3425 11749 3424 11751
      3424 11757 3422 11759 3418 11755 3415 11755
      3419 11752 3424 11729 3420 11725 3416 11706
      3423 11702 3426 11706 3429 11713 3428 11720
      3428 11730 3430 11736 3430 11743 3430 11744

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-1.75 INCHES IN 3 HOURS

$$

17
1 follow-up statement
011 
WGUS76 KSGX 051506
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
706 AM PST Mon Feb 5 2024

CAC071-051516-
/O.CAN.KSGX.FF.W.0006.000000T0000Z-240205T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
706 AM PST Mon Feb 5 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SAN BERNARDINO COUNTY...

Please refer to the new Areal Flood Warning for this area, which is 
in effect until 1 PM PST. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 400 PM PST Tuesday for a 
portion of Southwest California.

LAT...LON 3428 11749 3427 11750 3425 11749 3424 11751
      3424 11757 3422 11759 3418 11755 3415 11755
      3419 11752 3424 11729 3420 11725 3416 11706
      3423 11702 3426 11706 3429 11713 3428 11720
      3428 11730 3430 11736 3430 11743 3430 11744

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 2:48 AM PST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 5, 2:48 AM PST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
248 AM PST Mon Feb 5 2024

.SYNOPSIS...
A low pressure system off the California coast and an atmospheric
river will produce widespread moderate to heavy precipitation
across Southern California through Tuesday. The heaviest rainfall
will occur across Orange, western Riverside and southwestern San
Bernardino Counties today. This region may experience
catastrophic and life- threatening flooding. The axis of heavy
rainfall shifts farther southeast later today into Tuesday,
centering on Riverside and San Diego Counties. Periods of showers
continue through the remainder of the week, with dry conditions
returning for next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today-Wednesday)...
Widespread moderate to heavy rain continues across Orange County,
the Inland Empire, and into the San Bernardino Mountains this
morning and has begun to shift southeast into northwestern San
Diego County. As of 2 AM, Lytle Creek (San Bernardino Mountains)
has reported 5.75 inches of rain, followed by several other sites
in the mountains west of I-15 with 2-4 inches. Orange County
Reservoir near Brea has seen 2.35 inches so far. A complete list
of storm totals is headlined on our website. South winds continue
to weaken this morning across the mountains and high desert, and
tapering off from north to south along the coast this afternoon.

The upper level trough and associated atmospheric river will very
slowly progress eastward later today into Tuesday. Southern and
inland portions of San Diego County may not see any significant
rain until tonight. The trough becomes a little more progressive
on Tuesday with deeper moisture moving off to our east. Widespread
stratiform rain is expected to end then, however, colder air aloft
as the trough moves overhead and plenty of moisture still in
place will result in continued widespread showers and a slight
(10-20%) chance of thunderstorms Tuesday morning through Tuesday
night, continuing the flood threat as locally heavy showers may
develop. Showers will continue on Wednesday, with greatest
coverage across San Diego County as flow aloft turns more
northwesterly.

Through Tuesday evening, additional rainfall is as follows:
Orange County and far northwest Inland Empire: 3-3.5 inches
Northern San Diego County and Inland Empire: 2.5-3.25 inches
Central/Southern San Diego County: 1.5-2.5 inches
San Bernardino Mountains: 4-6 inches, up to 8 inches on the
coastal slopes
San Diego and Riverside County Mountains: 1.5-4 inches, highest
north
Apple/Lucerne Valleys: 0.50-1.50 inches
Coachella Valley and San Diego county Deserts: 0.25-1 inch, locally
up to 3 inches near the San Gorgonio Pass

The additional heavy rain on top of the rain we already received
will exacerbate the flood threat, especially for Orange County,
northwest Inland Empire, and especially the San Bernardino
Mountains where catastrophic and life-threatening flooding is
possible. Flooding has already occurred in some of these areas.
The San Diego River is also forecast to reach Minor Flood Stage by
early Tuesday morning, though more nuisance flooding of the usual
streets around Fashion Valley may begin as early as tonight.

Snow levels were slow to rise overnight but should increase to
around 7000-8000 ft through the morning, then lowering to
5500-6000 ft on Tuesday. Total snow amounts will generally be 4-8
inches between 6000-7000 ft, 8-16 inches between 7000-8000 ft, and
16 inches to 3 or 4 ft above 8000 ft. A Winter Storm Warning
remains in effect for elevations above 6000 ft.

&&

.LONG TERM (Thursday-Monday)...
Showers will continue into Thursday as another short wave moves
through the mean trough and into California. Ensemble solutions
begin to diverge with the placement of subsequent short waves
Friday and Saturday, and deterministic IVT forecasts have backed
off for for Friday. There is still a 20-40% chance of showers for
Thursday and Friday, and San Diego County remains the favored area
for late week with up to another inch or so of rain possible
Thursday- Saturday. Precipitation finally winds down and comes to
an end on Saturday. Fair and warmer weather will follow for Sunday
and Monday, though high temperatures will remain a few degrees
below normal.

&&

.AVIATION...
051030Z...Coast/Valleys/Mountains...Widespread OVC clouds with bases
1500-4500 feet MSL will prevail today, with areas of higher terrain
obscured. VIS reduced to 2-4SM in +RA. RA will be most widespread
from Orange County through SW San Bernardino County today and
tonight. Occasional -SHRA in Riverside and San Diego Counties with
fewer reductions in VIS. Areas of surface south to southeast winds
15-30 kt will occur at lower elevations and 20-40 kt with local
gusts 50-60 kt will occur at higher elevations, decreasing after 21Z.

Deserts...BKN-OVC clouds with bases 3000-8000 feet MSL will continue
today with unrestricted surface VIS. SHRA will prevail over the high
deserts today, but will be more SCT over the lower deserts. Areas of
southerly surface winds 20-40 kt on desert mountain slopes
diminishing after 15Z.

&&

.MARINE...
Strong southeast winds will continue through this morning and the
hazardous seas they generate will continue into this afternoon.
Check the Small Craft Advisory for details. A distinct frontal wind
shift will move west to east through the coastal waters this
morning, with weaker westerly winds behind the front across coastal
waters by this afternoon. Periods of moderate to heavy rain are
expected through Tuesday. There is a slight chance of thunderstorms
Tuesday afternoon into Wednesday morning. Brisk westerly winds will
prevail Tuesday through Friday, and at times may generate briefly
hazardous conditions.

&&

.BEACHES...
High surf is expected today: 4 to 9 feet in Orange County and 6 to
10 feet in San Diego County. Strong rip currents and hazardous
swimming conditions are expected. Surf will gradually diminish late
today.

There is a slight chance of thunderstorms Tuesday afternoon into
Wednesday morning.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 10 PM PST this evening for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Wind Advisory until 10 AM PST this morning for Orange County
     Coastal Areas-Orange County Inland Areas-San Diego County
     Coastal Areas.

     Flood Watch through Tuesday evening for San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys.

     Flood Watch through Tuesday afternoon for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Warning until 6 PM PST Tuesday for Riverside County
     Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo Point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...SS
AVIATION/MARINE/BEACHES...MM

In the hours before

Local storm report, Feb 5, 1:27 AM PST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
127 AM PST Mon Feb 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Non-Tstm Wnd Gst 5 NW Crestline          34.30N 117.36W
02/04/2024  M92 MPH          San Bernardino     CA   Mesonet

            Mesonet station 711SE Silverwood West
            (SCE1711).

0610 PM     Non-Tstm Wnd Gst 5 NW Crestline          34.30N 117.36W
02/04/2024  M92 MPH          San Bernardino     CA   Mesonet

            Mesonet station 711SE Silverwood West
            (SCE1711).

1251 AM     Non-Tstm Wnd Gst 13 ESE Big Bear City    34.21N 116.62W
02/05/2024  M79 MPH          San Bernardino     CA   Mesonet

            Mesonet station BCNC1 Burns Canyon.

0730 PM     Non-Tstm Wnd Gst 7 NNE Lytle Creek       34.35N 117.45W
02/04/2024  M74 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE338 Cajon Lookout
            (SCE338).

0840 PM     Non-Tstm Wnd Gst 2 NNE Crestline         34.28N 117.28W
02/04/2024  M74 MPH          San Bernardino     CA   Mesonet

            Mesonet station 424SE Silverwood Lake
            (SCE1424).

0320 PM     Non-Tstm Wnd Gst 2 NNE Crestline         34.28N 117.28W
02/04/2024  M71 MPH          San Bernardino     CA   Mesonet

            Mesonet station 424SE Silverwood Lake
            (SCE1424).

0650 PM     Non-Tstm Wnd Gst 7 NNE Lytle Creek       34.35N 117.45W
02/04/2024  M70 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE338 Cajon Lookout
            (SCE338).

1020 PM     Non-Tstm Wnd Gst 6 S Lucerne Valley      34.36N 116.94W
02/04/2024  M68 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE484 Lucerne Valley
            (SCE484).

0830 PM     Non-Tstm Wnd Gst 7 ESE Hesperia          34.37N 117.19W
02/04/2024  M67 MPH          San Bernardino     CA   Mesonet

            Mesonet station 736SE Hesperia Trail
            (SCE1736).

0749 PM     Non-Tstm Wnd Gst 7 NW Apple Valley       34.61N 117.29W
02/04/2024  M64 MPH          San Bernardino     CA   Mesonet

            Mesonet station GHG39 Victorville (7NE).

0850 PM     Non-Tstm Wnd Gst 5 SSE Lucerne Valley    34.37N 116.91W
02/04/2024  M63 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE262 Lucerne Valley
            (SCE262).

0640 PM     Non-Tstm Wnd Gst 1 W Phelan              34.44N 117.58W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station 377SE Phelan (SCE1377).

0640 PM     Non-Tstm Wnd Gst 1 W Phelan              34.44N 117.58W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station 377SE Phelan (SCE1377).

0650 PM     Non-Tstm Wnd Gst 3 SSE Phelan            34.40N 117.54W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE335 Phelan (SCE335).

0650 PM     Non-Tstm Wnd Gst 3 SSE Phelan            34.40N 117.54W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE335 Phelan (SCE335).

0720 PM     Non-Tstm Wnd Gst 7 ESE Hesperia          34.37N 117.19W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station 736SE Hesperia Trail
            (SCE1736).

1030 PM     Non-Tstm Wnd Gst 7 N Big Bear City       34.36N 116.86W
02/04/2024  M61 MPH          San Bernardino     CA   Mesonet

            Mesonet station SE269 Cushenbury Springs
            (SCE269).

1253 PM     Non-Tstm Wnd Gst 4 NNE Palomar Mountain  33.36N 116.84W
02/04/2024  M60 MPH          San Diego          CA   Mesonet

            Mesonet station AT571 Palomar Mtn Lookout.

0915 PM     Non-Tstm Wnd Gst 2 NW Running Springs    34.23N 117.14W
02/04/2024  M60 MPH          San Bernardino     CA   Mesonet

            Mesonet station HHPC1 Heaps Peak.

0150 PM     Non-Tstm Wnd Gst 6 E Wrightwood          34.35N 117.53W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station 053SE Cajon Canyon
            (SCE1053).

0150 PM     Non-Tstm Wnd Gst 6 E Wrightwood          34.35N 117.53W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station 053SE Cajon Canyon
            (SCE1053).

0700 PM     Non-Tstm Wnd Gst 3 ESE Phelan            34.43N 117.51W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station 452SE Phelan (SCE1452).

0700 PM     Non-Tstm Wnd Gst 3 ESE Phelan            34.43N 117.51W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station 452SE Phelan (SCE1452).

0724 PM     Non-Tstm Wnd Gst 7 NW Apple Valley       34.61N 117.29W
02/04/2024  M58 MPH          San Bernardino     CA   Mesonet

            Mesonet station GHG39 Victorville (7NE).

1230 AM     Flood            2 ESE Lytle Creek       34.25N 117.46W
02/05/2024                   San Bernardino     CA   Fire Dept/Rescue

            Swiftwater rescue at Keenbrook Rd just west
            of Cajon Blvd near Cajon Wash. Car drove
            through flooded roadway and became submerged
            in flood waters. Three occupants were
            trapped up in a tree.

1028 PM     Flood            2 W Huntington Beach    33.69N 118.04W
02/04/2024                   Orange             CA   Public

            Northbound and southbound lanes of Pacific
            Coast Highway between Seapoint St and Warner
            Ave closed due to flooding.

1135 PM     Flood            2 NNW Orange            33.80N 117.84W
02/04/2024                   Orange             CA   Trained Spotter

            Consistent water/rain pooling, flooding out
            garage. Around 3 inches flooded in garage.

&&

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:50 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino4 hr
Feb 4, 8:53 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego7 hr
Feb 4, 11:42 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino6 hr
Feb 5, 1:33 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Feb 5, 3:58 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego8 hr
Feb 5, 5:03 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino7 hr
Feb 5, 5:22 AM PSTAreal Flood AdvisorySGXSan Bernardino3 hr
Feb 5, 6:38 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino19 hr
Feb 5, 7:04 AM PSTAreal Flood WarningSGXSan Bernardino6 hr
Feb 5, 10:49 AM PSTAreal Flood AdvisorySGXSan Bernardino10 hr
Feb 5, 10:50 AM PSTAreal Flood AdvisorySGXSan Bernardino13 hr
Feb 5, 11:53 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego14 hr
Feb 5, 11:56 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino14 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.